Montana, 2008

Hail and Damaging Winds in Montana, June 2, 2008

June 2, 2008 · NWS TFX · 4 events in 2 counties and zones

Severe thunderstorms developed over a large portion of North Central Montana during the early evening hours. Hail the size of golf balls was reported as well as wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over a large portion of North Central Montana during the early evening hours. Hail the size of golf balls was reported as well as wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 1:35 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MDT MON JUN 2 2008

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...ACTIVE EVENING OF CONVECTION IN STORE
FOR THE REGION TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN
TO FIRE THIS AFTERNOON AHEAD OF AN APPROACHING UPPER LEVEL LOW AND
WILL QUICKLY BECOME WIDESPREAD. INGREDIENTS ARE IN PLACE FOR SOME
STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY
LATE THIS AFTERNOON AND EARLY IN THE EVENING. ACTIVITY WILL WIND
DOWN AND THUNDER WILL WANE DURING THE OVERNIGHT HOURS. TROUGHY AND
UNSETTLED PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE SHORT
TERM FOR SCATTERED SHOWERS AND AFTERNOON/EVENING THUNDERSTORMS.
WIDESPREAD STRATIFORM RAIN IS EXPECTED WEDNESDAY AS THE TROUGH
DEEPENS. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE
PERIOD...RANGING TO JUST A FEW DEGREES BELOW NORMAL IN THE NORTH TO
WELL BELOW NORMAL IN THE SOUTHWEST. MINOR ACCUMULATING SNOWS ARE
POSSIBLE IN THE HIGHER PEAKS OF THE SOUTHWEST MOUNTAINS TUESDAY
NIGHT. THOMSON

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...MODELS AGREE ON AN
UNSETTLED PATTERN DURING THE PERIOD BUT DISAGREE WITH REGARD TO
DETAILS. BY LATE WEDNESDAY NIGHT THE GFS MODEL HAS AN UPPER LOW OVER
EASTERN MONTANA WHILE THE ECMWF HAS THE MAIN UPPER LOW OVER CO WITH
A WEAKER PORTION OF EASTERN MONTANA. AS THIS SYSTEM MOVES EAST ON
THURSDAY MODELS DO KEEP QUITE A BIT OF RESIDUAL MOISTURE OVER THE
AREA. THEN GFS/ECMWF BRING ANOTHER WEATHER SYSTEM INTO WESTERN
MONTANA ON SATURDAY. GFS IS QUITE A BIT STRONGER THAN THE ECMWF WITH
THIS SECOND SYSTEM. DUE TO MODEL DIFFERENCES HAVE GENERALLY NOT MADE
ANY MAJOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECAST
WHICH BASICALLY PAINTED THE FORECAST AREA WITH CHANCE POPS. FORECAST
TEMPERATURES A LITTLE BELOW NORMAL LOOKS GOOD. BLANK

SUNDAY AND MONDAY...LONG RANGE MODELS ARE IN BETTER AGREEMENT WITH A
LOW PRESSURE TROUGH MOVING THROUGH MONTANA. MAINTAINED CLIMO POPS
THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW
NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 1820Z.
CLOUD BUILD-UPS HAVE ALREADY DEVELOPED OVER NORTH CENTRAL AND
SOUTHWEST MONTANA AS THE SOUTHWEST FLOW ALOFT BECOMES UNSTABLE AHEAD
OF AN UPPER LEVEL SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST.
CONDITIONS WILL GENERALLY REMAIN VFR AS SHOWERS AND THUNDERSTORMS
BECOME MORE NUMEROUS ACROSS THE AREA THIS AFTERNOON. MOST STORMS
WILL HAVE WIND GUSTS UP TO 40 KNOTS...BRIEF HEAVY RAINFALL AND
OCCASIONAL MVFR CONDITIONS. SOME STORM MAY ALSO HAVE SMALL HAIL.
HOWEVER...STORMS FROM SOUTHWEST MONTANA (MAINLY KBZN TERMINAL AREA)
INTO CENTRAL MONTANA (MAINLY KLWT TERMINAL AREA) MAY HAVE GUSTS OF
50 KNOTS OR MORE...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND
OCCASIONAL IFR CONDITIONS. THUNDERSTORMS WILL GRADUALLY DIMINISH
FROM THE WEST THROUGHOUT THE EVENING HOURS AS THE UPPER SHORTWAVE
MOVES THROUGH THE AREA. HOWEVER...SOME MOISTURE WILL WRAP AROUND THE
SHORTWAVE AND CONTINUE SHOWERS OVERNIGHT ALONG THE CANADIAN BORDER
(MAINLY KHVR TERMINAL AREA). THE REMAINDER OF THE AREA WILL HAVE
DECREASING CLOUDS AND SHOWERS OVERNIGHT. BREEZY WESTERLY WINDS WILL
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  66  43  60 /  60  30  30  60
CTB  45  64  43  58 /  60  20  20  50
HLN  49  67  46  60 /  50  30  30  50
BZN  45  64  44  61 /  70  30  40  60
WEY  38  55  37  45 /  60  40  60  60
DLN  41  61  40  54 /  50  30  50  60
HVR  47  66  45  62 /  50  50  30  60
LWT  43  62  40  58 /  60  30  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...THOMSON
LONG TERM...BLANK/SAUCIER
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 4:10 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT MON JUN 2 2008

MTZ008>015-044>055-031200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
510 AM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM
ACTIVITY WILL BECOME MORE WIDESPREAD BY THIS AFTERNOON. SOME
THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. THE BEST TIME FRAME FOR THE STRONGEST THUNDERSTORMS TO
OCCUR WILL BE FROM 2 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 130 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
June 2, 2:51 PM MST
Where
Chouteau County, 6 mi N of Big Sandy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.267, -110.120

A severe thunderstorm produced a wind gust to 60 mph at Big Sandy 6N.

Hail, Blaine

When
June 2, 4:36 PM MST
Where
Blaine County, 15 mi S of Chinook
Measured
1.75 in hail
Reported by
Public
Coordinates
48.363, -109.230

A severe thunderstorm produced 1.75 inch diameter hail at Chinook 15S.

Thunderstorm Wind, Chouteau

When
June 2, 5:00 PM MST
Where
Chouteau County, 13 mi SSW of Iliad
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.626, -109.887

A severe thunderstorm produced a wind gust to 70 mph at Iliad 13SSW.

Hail, Blaine

When
June 2, 5:00 PM MST
Where
Blaine County, 9 mi SSE of Chinook
Measured
0.75 in hail
Reported by
Public
Coordinates
48.460, -109.155

A severe thunderstorm produced .75 inch diameter hail at Chinook 9SSE.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103752, 103754, 103756, 103758.